Lake Huron, 2020Marine Thunderstorm Winds in Lake Huron, September 3, 2020
September 3, 2020 · NWS DTX · 3 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced wind gusts around 45 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts around 45 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 3, 12:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 3, 12:49 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
149 PM EDT Thu Sep 3 2020
.AVIATION...
Diurnal mixing have tapped into strong low-level winds aloft and
which has resulted in breezy conditions across SE MI with current
wind gusts on the order of 20 to 30 knots. Southwesterly winds to
gradually veer westerly this evening ahead of an approaching cold
front while maintaining wind speed intensity through the evening.
Passage of the front will take place between between 20-01Z and will
be met with increasing cloud cover, however, expecting VFR
conditions to hold. Rain showers have developed along the front and
will have the potential to bring even stronger winds down to the
surface with gusts around 40 knots possible with the stronger
showers. This has been represented in the KMBS TAF, but confidence in
stronger winds associated with showers is lower for locations south
as the integrity of the line of showers is in question as it sags
south across the remaining terminals. Otherwise, high pressure to
fill in behind the cold front which will bring quiet weather to the
overnight period.
For DTW... Wind direction to veer from southwest to more westerly
between 21-00Z while maintaining stronger wind gusts around 25-30
knots. The crosswind threshold may be briefly met or breached during
this transition.
.DTW THRESHOLD PROBABILITIES...
* Low to reach crosswind thresholds this evening.
&&
.PREV DISCUSSION...
Issued at 1016 AM EDT Thu Sep 3 2020
UPDATE...
Compact and potent shortwave is dropping across the upper peninsula
this morning as the attendant surface low tracks north of Lake
Superior at 985mb. This system will continue to strengthen the rest
of the morning as it takes on a negative tilt. A 56kt wind was
measured at 2300 ft in the 12z KGRB sounding, indicative of the
strong kinematics involved with this cyclone. The low-levels
upstream have been sufficiently stable this morning to prevent this
momentum from being fully realized at the surface, but it may be a
different story by the time the front sweeps through SE Michigan
this afternoon. Despite relatively dry low levels /dew points in the
upper 50s to around 60/, the strongly forced front should be able to
utilize marginal instability near or below 500 J/kg to bring these
higher winds to the surface via convective downdrafts or downward
momentum transfer along the front. Thunder will likely be isolated,
but the threat of gusty winds on the order of 50 to 60 mph remains
elevated across the Saginaw Valley and Thumb roughly between 3pm and
7pm as a thin line of convection sweeps through.
The convective response and attendant severe wind threat will be
lesser to the south of I-69, but the shift of winds to the west and
quick pressure drop along the front will likely elicit a response to
the water level over Lake St. Clair. Have issued a Lakeshore Flood
Warning for St. Clair county for 2pm to 10pm today as rising water
levels may cause additional flooding, particularly on Harsens Island
and surrounding areas across northern Lake St. Clair.
PREV DISCUSSION...
Issued at 424 AM EDT Thu Sep 3 2020
DISCUSSION...
Governing PV anomaly currently over Minnesota will begin wrapping up
north of Lake Superior today while carving out a negatively tilted
shortwave feature with impressive geostrophic winds. Although the
core of the 925-700 mb cyclonic flow field will pivot northeast
toward the southern inlets of Hudson Bay, layer speeds will still
approach the NAEFS 90th percentile (CWA wide) during the PM hours.
Boundary layer mixing will extend between 825 and 775 mb (about 5
kft AGL) during this time, tapping into speeds exceeding 40 knots.
This should translate to frequent surface gusts in the 30-35 mph
range for most of the area from 18-02Z. As for the Tri-Cities and
Thumb localities, gusts in excess of 40 mph are possible given their
proximity to the upper height gradient. Late evening diminishing
trend will be sensitive to the timing of the associated frontal
passage. Strong FGEN along the front and ensuing CAA once column
winds flip northwesterly could draw out gusty conditions until
closer to midnight, albeit slightly weaker.
Precipitation wise, today will not be a soaker given the degree of
lower column drying over the previous 12 hours. Even as sub-850 mb
flow veers southwesterly today, upstream moisture void will prevent
vapor influx. Surface dewpoint depressions will expand to about 10C
this afternoon, but a narrow plume of elevated ThetaE air (both in
the magnitude and spatial sense), will reside along the frontal
surface once the baroclinic zone surges in. Ample low-level
convergence and enough diurnal surface heating should fuel some
modest vertical accelerations. Ample low-level convergence and
enough diurnal surface heating given limited cloud cover should fuel
some modest vertical accelerations. In fact, HREF mean MUCAPEs
suggest values approaching 500 J/kg north of M-24 which will be
sufficient for gusty showers. Further south, the rainfall
uncertainty increases as the front progresses through a drier
airmass. Expect more virga than rainfall here, but maintained slight
chance PoPs south of M-59. Additionally, HiRes data illustrates the
arrival of the front a bit later than earlier forecasts, thus also
adjusted the time of arrival accordingly, plus high-end chance PoPs
for the north.
The 06Z SPC Day 1 Outlook includes a Marginal risk for the north
given the high shear and very marginal instability. However, storm
electrification will be isolated to nil, and believe the overall
severe risk will be quite low. Gusty showers could produce a few
gusts to 50 mph within the outlined region which should limit
headlines to the SPS/SWA types.
The driving upper wave will cause the front to exit in a hurry (by
02Z) initiating a period of dry weather. High temperatures today
will end up in the mid 80s given WAA regime in the warm sector with
plenty of pre-frontal solar insolation. CAA then takes over through
the night with 850 mb temperatures retreating into the 5-7C range.
Limited interference with outgoing LW radiation from clear skies
suggest overnight lows will settle around 50F by daybreak with a low
in wind speeds given the development of a nocturnal inversion.
The aforementioned dry stretch will be evident on Friday with a
zonal flow pattern establishing on the back edge of the wave. The
resultant column will favor deep mixed layers and sheared out strato-
cumulus skies. Residual energetics and an opportunity for downward
momentum transfer from 30 knot 800 mb winds will produce gusts in
the 20-25 mph range on Friday and Saturday. High pressure influence
over the Upper Mississippi and Lower Ohio Valleys gets nudged south
as a few low amplitude shortwave arrive on Sunday and Monday
producing some rain chances. The next mid-latitude wave pattern
becomes much more amplified late Monday with a folding Pacific wave.
There is a lot of model spread in the long term pattern with large
swings in upper height field. There may be a transition to a much
cooler airmass by the middle of next week with timing dependent on
the evolution of a broad cut-off low over the Central Plains.
MARINE...
The next low pressure system is tracking across southern Canada and
will pass through Ontario today. This strong low will bring a
tightening pressure gradient and increasing southwesterly flow
across the region early in the day before flipping to more westerly
later in the day behind the passing cold front. A period of small
craft advisory winds will occur for the nearshore waters of Lake
Huron as winds reach 25 to 30 knots. Northern Lake Huron will be
positioned closer to the center of the low, thus may see stronger
winds near gale force, but duration may be an issue regardless as it
could be a quick couple hour window immediately behind the cold
front as winds flip to westerly where the gales would be most
likely. Will hold off on a headline at this time. Northwesterly flow
and high pressure will return on Friday with winds topping out
around 20 knots.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ049.
Lakeshore Flood Advisory until 10 PM EDT this evening for MIZ049.
Lakeshore Flood Warning until 10 PM EDT this evening for MIZ063.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ441>443.
Gale Warning until 8 PM EDT this evening for LHZ361.
Small Craft Advisory until 2 AM EDT Friday for LHZ421-422.
Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....TF
UPDATE.......TF
DISCUSSION...KK
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 3, 8:54 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
954 AM EDT Thu Sep 3 2020
MIZ049-041400-
Huron-
954 AM EDT Thu Sep 3 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A Lakeshore Flood Advisory and Beach Hazards Statement are in
effect. See the latest Lakeshore Hazard Message for details.
Gusty showers will accompany the passage of a cold front this
afternoon moving west to east at around 55 mph. Gusts of 50 to 60
mph will be possible in any enhanced showers or storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047-048-053>055-060>062-041400-
Midland-Bay-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
954 AM EDT Thu Sep 3 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Gusty showers will accompany the passage of a cold front this
afternoon moving west to east at around 55 mph. Gusts of 50 to 60
mph will be possible in any enhanced showers or storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ063-041400-
St. Clair-
954 AM EDT Thu Sep 3 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A Lakeshore Flood Warning is in effect today. See the latest
Lakeshore Hazard Message for details.
Gusts to 35 mph can be expected this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ068>070-075-076-082-083-041400-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
954 AM EDT Thu Sep 3 2020
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Gusts to 35 mph can be expected this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-041400-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
954 AM EDT Thu Sep 3 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
A Gale Warning is in effect for northern Lake Huron today. A Small
Craft Advisory is in effect for the Lake Huron nearshore zones,
including Saginaw Bay, and Lake St. Clair. See the latest Marine
Weather Message for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
TF
In the hours before
Special weather statement, Sep 3, 1:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
243 PM EDT Thu Sep 3 2020
MIZ047-048-053-032015-
Bay-Saginaw-Midland-
243 PM EDT Thu Sep 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW AND
MIDLAND COUNTIES...
At 243 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bowmanville to near Clare to near
Lakeview. Movement was east at 60 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Sanford and Edenville around 300 PM EDT.
Pleasant Valley around 310 PM EDT.
Pinconning and Linwood around 320 PM EDT.
Merrill around 325 PM EDT.
Freeland around 335 PM EDT.
Saginaw, Zilwaukee and Bridgeport around 345 PM EDT.
Frankenmuth and Munger around 355 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
4391 8404 4392 8387 4369 8388 4362 8368
4374 8352 4393 8344 4394 8334 4370 8349
4371 8354 4358 8370 4322 8370 4322 8393
4313 8393 4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 1843Z 270DEG 52KT 4418 8421 4378 8474 4345 8517
AMMarine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- September 3, 2:00 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- September 3, 2:40 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- September 3, 2:50 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1 mi NW of Caseville
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.940, -83.284
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Maryland, September 3, 2020$1.5 million · EF0 · 18 events
- Flash Flood and Flood in Kentucky, September 3, 2020$50,000 · 2 events
- Flash Flood and Flooding in Maryland, September 3 to 4, 202013 events
- Flash Flooding and Flooding in Ohio, September 3, 202012 events
- Excessive Heat in North Carolina, September 3, 20209 events
- Damaging Winds in District of Columbia, September 3, 2020$13,000 · 50 kt wind · 2 events
- Marine High Wind in Lake Superior, September 3, 202062 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 3, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 3, 202057 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Delaware, September 3, 202055 kt wind · 6 events
- High Wind in Michigan, September 3, 2020$11,000 · 57 kt wind · 4 events
- Damaging Winds in Maryland, September 3, 202056 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920281, 920282, 920283.